Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Binghamton, NY

August 30, 2004Madison County, Onondaga County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 30, 2004, 3:02 PM EDT for Madison County, Onondaga County, New York. It was in force for 3 hr. 25 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2004, 3:02 PM EDT (19:02 UTC)
Expired
Aug 30, 2004, 6:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Madison County, NY, Onondaga County, NY

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:40 PM EDTFLASH FLOODChittenango, NYSEVERAL ROADS FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 3:45 PM EDTFLASH FLOODManlius, NYGOLF COURSE FLOODED.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.
Aug 30, 4:54 PM EDTFLASH FLOODManlius, NYSIGNIFICANT FLOODING ALONG LIMESTONE CREEK MAINLY IN SOUTHERN PART OF TOWN, BUT SPREADING NORTH. REPORTED AS WORST FLOODING THEY/VE SEEN IN 20 YEARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 301905
FFWBGM
NYC053-067-302200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MADISON COUNTY IN CENTRAL NEW YORK
  SOUTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK

* UNTIL 600 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING IN NORTHWESTERN MADISON AND SOUTHEASTERN ONONDAGA
  COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERVALE...WAMPSVILLE...TULLY...SULLIVAN...POMPEY...OTISCO...
  NEDROW...MANLIUS...LYNDON...LENOX...LA FAYETTE...KIRKVILLE...
  CHITTENANGO AND CANASTOTA.

ADDITIONAL HEAVY RAINS ARE EXPECTED IN THE WARNING AREA WHERE 
SIGNIFICANT FLOODING PROBLEMS ARE OCCURRING. FLOODING OF ROADS
...STREAMS AND OR CREEKS WERE REPORTED IN OTISCO...LA FAYETTE AND 
CANASTOTA. ADDED RAINFALL WILL CONTINUE THE FLOODING IN THESE AREAS. 
MORE STREAMS...CREEKS AND ROADS COULD FLOOD IN THE ABOVE MENTIONED 
AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR HIGHER 
GROUND.

LAT...LON 4310 7563 4278 7611 4282 7637 4317 7585

$$

NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:40 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT MON AUG 30 2004

.SYNOPSIS...
BIG PICTURE...LONG RANGE MODELS INDICATING A RETURN TO A SLIGHTLY
WEST SHIFTED +PNA PATTERN AS N ATLANTIC RIDGE DEVELOPS A BIT TO THE
WEST...WHICH SHOULD LEAD TO DRY WX THROUGH THE END OF THE WEEK.

.SHORT TERM...
THIS AFT/TONIGHT...500 MB TROUGH WILL FINALLY PUSH TROUGH...TAKING
SFC FRONT WITH IT...AS 250 MB JET TAIL LIFTS NWD.  THIS WILL ALLOW
PRECIP TO END FROM WEST TO EAST BEGINNING AFTER 00Z.  UNTIL THAT
TIME...JET DYNAMICS WILL CONTINUE TO PRODUCE FAIRLY GOOD UVV
COMBINED WITH LL CONVERGENCE ON THE FRONT...PRODUCING FAIRLY
STATIONARY BAND OF CONVECTION.  ONCE FRONT STARTS MOVING...IT MAY BE
HELD UP AGAIN FOR A SHORT PERIOD OVER ERN ZONES...AS WHATS LEFT OF
GASTON MOVES SE OF CWA.  THEREFORE WILL KEEP LKLY POPS IN SERN CWA
ALL NIGHT...AND DECREASE TO CHC POPS NW ZONES OVER THE COURSE OF THE
EVENING.

TUESDAY...WILL KEEP A CHC OF A FEW LINGERING SHOERS IN EXTREME SE
FOR FIRST PART OF THE MORNING...AS SOME UNCERTAINITY EXISTS AS TO
HOW MUCH GASTON WILL HOLD UP ANY PRECIP ASSOCIATED WITH FRONT.
GENERALLY...SKIES WILL CLEAR OUT WEST TO THE EAST AS HIGH PRESSURE
BUILDS IN.

WEDNESDAY...WNW FLOW ALOFT...COMBINED WITH SOME SFC RIDGING SHOULD
PROVIDE A FAIR DAY.  -CEMPA

&&

.LONG TERM (WED NIGHT-MON)...
HIGH PRESSURE WILL BE IN CONTROL THROUGH SATURDAY WITH TEMPERATURES
NEAR OR A BIT ABOVE NORMAL. THE FUTURE TRACK OF HURRICANE FRANCES
WILL DETERMINE CONDITIONS ON SUN-MON. AT THIS POINT THERE IS A
POSSIBILITY THAT FRANCES WILL MOVE CLOSE ENOUGH TO OUR AREA TO GIVE
US SOME RAIN...SO HAVE CHC POPS SUN-MON. -VANAUSDALL

&&

.AVIATION...
LOW CLOUDS/FOG/RAIN WILL CONTINUE THROUGH 09Z-12Z TUESDAY...WITH
MVFR/IFR CONDITIONS. CONDITIONS WILL BECOME VFR TUESDAY MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH CENTRAL SOUTHERN TIER...FINGER
LAKES...WESTERN MOHAWK VALLEY.
PA...NONE.

&&
Hazardous weather outlook, Aug 30, 3:00 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT MON AUG 30 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
300 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE
ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH A FEW DOWNED TREES
ARE POSSIBLE IN GUSTY WINDS DUE TO SOGGY TERRAIN CONDITIONS. THE
MAIN THREAT WILL BE FOR HEAVY RAINFALL...PARTICULARLY OVER AREAS
WHICH RECEIVED COPIOUS RAINFALL SUNDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER RAINFALL
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY PRECIPITATION TO THE
NATIONAL WEATHER SERVICE.

DJP

In the hours before

Local storm report, Aug 30, 2:32 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      POMPEY                  42.90N 76.02W
08/30/2004                   ONONDAGA           NY   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND CREEKS FLOODING FROM EXCESSIVE
            RAINS.

1215 PM     FLASH FLOOD      MANLIUS                 43.00N 75.98W
08/30/2004                   ONONDAGA           NY   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND CREEKS OVER THEIR BANKS.
            FLOODING ALSO OCCURRED IN LAFAYETTE.

1230 PM     FLASH FLOOD      CANASTOTA               43.08N 75.76W
08/30/2004                   MADISON            NY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AND CREEKS OVER THEIR BANKS.

0120 PM     FLASH FLOOD      MORAVIA                 42.71N 76.42W
08/30/2004                   CAYUGA             NY   LAW ENFORCEMENT

            ROAD WASHOUTS AND FLOODING.

0120 PM     FLASH FLOOD      LOCKE                   42.67N 76.42W
08/30/2004                   CAYUGA             NY   TRAINED SPOTTER

            ROADS FLOODED AND CREEKS OVER THEIR BANKS.

0220 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

0220 PM     FLASH FLOOD      THURSTON                42.22N 77.27W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

0220 PM     FLASH FLOOD      CAMPBELL                42.23N 77.20W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

&&

NICOSIA
Local storm report, Aug 30, 2:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
253 PM EDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      POMPEY                  42.90N 76.02W
08/30/2004                   ONONDAGA           NY   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND CREEKS FLOODING FROM EXCESSIVE
            RAINS.

1215 PM     FLASH FLOOD      MANLIUS                 43.00N 75.98W
08/30/2004                   ONONDAGA           NY   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND CREEKS OVER THEIR BANKS.
            FLOODING ALSO OCCURRED IN LAFAYETTE.

1230 PM     FLASH FLOOD      CANASTOTA               43.08N 75.76W
08/30/2004                   MADISON            NY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AND CREEKS OVER THEIR BANKS.

0120 PM     FLASH FLOOD      MORAVIA                 42.71N 76.42W
08/30/2004                   CAYUGA             NY   TRAINED SPOTTER

            ROAD WASHOUTS AND FLOODING. OWASCO INLET IS OVER ITS
            BANKS AND FLOODING ROADWAYS.

0120 PM     FLASH FLOOD      LOCKE                   42.67N 76.42W
08/30/2004                   CAYUGA             NY   TRAINED SPOTTER

            ROADS FLOODED AND CREEKS OVER THEIR BANKS.

0220 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

0220 PM     FLASH FLOOD      THURSTON                42.22N 77.27W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

0220 PM     FLASH FLOOD      CAMPBELL                42.23N 77.20W
08/30/2004                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED.

&&

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:12 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 30, 1:12 PM EDTFlash Flood WarningBGMCayuga3 hr
Aug 30, 2:07 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 30, 2:17 PM EDTFlash Flood WarningBGMChemung3 hr
Aug 30, 2:34 PM EDTFlash Flood WarningBGMTompkins3 hr
Aug 30, 3:55 PM EDTFlash Flood WarningBGMCayuga3 hr
Aug 30, 4:17 PM EDTFlash Flood WarningBGMCortland3 hr
Aug 30, 4:43 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 30, 5:18 PM EDTFlash Flood WarningBGMTompkins3 hr
Aug 30, 5:45 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 30, 6:05 PM EDTFlash Flood WarningBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.